Golden Retriever Dog Forums banner

1 - 4 of 4 Posts

·
Registered
Joined
·
444 Posts
Discussion Starter #1
Obie was neutered on Thursday, and has been on painkillers (Metacam) for the last three days. Today was his last dosage. We have noticed that it has given him diarrhea since he came home.

Since today was his last dose, I am not worried that the diarrhea will continue, but we just noticed after taking him out for the third time this morning that this time he had very trace amounts of blood in his stool. I personally think it is from straining too much to try and go, and now that the meds are done he should be getting back to normal, but is this something I should be worried about? Could this be a complication for something?

Otherwise, his incision and stitches are heeling well, there was a bit of bruising and of course swelling, but every day it looks better and better.

Thoughts are appreciated - thanks!
 

·
Registered
Joined
·
21,245 Posts
My Toby (he's almost 8) routinely gets diarrhea after sedation for anything, including dental cleanings. It sometimes goes into a colitis situation for him but he has a sensitive stomach and digestive system. I've had a dog on Metacam and it didn't cause diarrhea, so I suspect Obie's issues may be caused by lingering effects of the anesthesia. The blood in the stool could be from his intestines and not straining. If I were in your shoes I'd call the vet and advise them so they can either get him in for an exam or give you some advice on what to do to make it better. In Toby's case we ended up doing some antibiotic treatments.
 

·
Registered
Joined
·
444 Posts
Discussion Starter #3
We visited the vet tonight after coming home to quite the accident by the front door. It turns out it is acute colitis and he has been given meds for the next 7 days. Thanks for your advice!
 

·
Registered
Joined
·
21,245 Posts
We visited the vet tonight after coming home to quite the accident by the front door. It turns out it is acute colitis and he has been given meds for the next 7 days. Thanks for your advice!
Poor boy! I'm sorry he has colitis--but I'm glad you now have some antibiotics to help! If he receives sedation in the future you might want to get some on hand just in case. We have a supply to keep on hand for these types of situations now. The instructions are that I must email or call the vet first so they know what's happening.
 
1 - 4 of 4 Posts
Top